Alert archive / Alabama / River Flood Warnings in 2016

River Flood Warning 3, NWS Huntsville, AL

January 23, 2016Lawrence County, Alabama

NWS Huntsville, AL issued this river flood warning at Jan 23, 2016, 9:00 AM CST for Lawrence County, Alabama. It was in force for 29 hr.

The area

The outline as issued.

The facts

Issued
Jan 23, 2016, 9:00 AM CST (15:00 UTC)
Expired
Jan 24, 2016, 2:00 PM CST
In force
29 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
Minor

County Lawrence County, AL

The radar

The Northeast Alabama radar (KHTX), 119 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Nance Creek (AL) at Courtland (BNAA1). The gauge peaked at 15.50 ft at Jan 23, 2016, 8:00 AM CST.

actionminormoderate5101501/2301/2401/25
Action stage
12 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03586500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

015 
WGUS44 KHUN 231500
FLWHUN
Bulletin - Immediate Broadcast Requested 
Flood Warning
National Weather Service Huntsville AL
900 AM CST SAT JAN 23 2016

...The National Weather Service in Huntsville AL has issued a Flood 
Warning for the following rivers in Alabama...

  Big Nance Creek at Courtland affecting Lawrence County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...A flood warning means that flooding along the river 
is imminent or occurring. Move to higher ground to escape flood 
waters. Residents living along creeks and streams should take 
immediate precautions to protect life and property. 
Additional information is available at http://water.weather.gov. Once
there...click on the Tennessee Valley to view local river 
information.

&&

ALC079-240500-
/O.NEW.KHUN.FL.W.0003.160123T1500Z-160124T2000Z/
/BNAA1.1.ER.160123T0330Z.160123T1400Z.160124T1400Z.NO/
900 AM CST SAT JAN 23 2016

The National Weather Service in Huntsville AL has issued a Flood 
Warning 
* from this morning until Sunday afternoon.
* At 8 AM Saturday the stage was 15.5 feet and cresting.
* Flood Stage is 14.0 feet.  
* Minor Flooding is occurring and Minor Flooding is forecast. 
* Recent activity...The maximum river stage in the 24 hours ending at
  8 AM Saturday was 15.5 feet.
* Forecast...The river will continue rising to near 15.5 feet by late
  this morning. The river will fall below Flood Stage tomorrow 
  morning.
* Impact...At 16.0 feet...Water begins to cover roads south of 
  downtown Courtland. 
* Flood history...This crest compares to a previous crest of 15.9 feet
  on Jan 17 2013.

&&
RIVER        FLOOD    OBSERVED    12PM  6PM 12AM  6AM        CREST
LOCATION     STAGE  STG DAY TIME   Sat  Sat  Sun  Sun   STG DAY TIME

BIG NANCE CREEK
Courtland    14.0  15.5 Sat 8 AM  15.5 15.5 15.0 14.3  Cresting

&&

LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728 3458 8741


$$
2 follow-up statements
269 
WGUS84 KHUN 240243
FLSHUN
Flood Statement 
National Weather Service Huntsville AL
843 PM CST SAT JAN 23 2016

...The Flood Warning continues for the following rivers in Alabama...

  Big Nance Creek AT Courtland affecting Lawrence COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Be especially cautious at night when it is harder to
recognize flood dangers. If while driving you see water over a 
road...turn around...don't drown! The water depth may be too great to
allow your vehicle to cross. 
Additional information is available at http://water.weather.gov. Once
there...click on the Tennessee Valley to view local river 
information.

&&

ALC079-241025-
/O.EXT.KHUN.FL.W.0003.000000T0000Z-160124T1025Z/
/BNAA1.1.ER.160123T0330Z.160123T1400Z.160124T0425Z.NO/
843 PM CST SAT JAN 23 2016

The Flood Warning continues for 
  the Big Nance Creek AT Courtland.
* until late tonight.
* At 7 PM Saturday the stage was 14.4 feet and falling.
* Flood Stage is 14.0 feet.  
* Recent activity...The maximum river stage in the 24 hours ending at
  7 PM Saturday was 15.5 feet.
* Forecast...The river will continue to fall to below Flood Stage by 
  late this evening.
* Impact...At 14.0 feet...Lowland flooding begins on the left bank of 
  the river.  
* Flood history...This crest compares to a previous crest of 15.0 feet
  on Jan 24 2012.

&&


RIVER        FLOOD    OBSERVED    12AM  6AM 12PM  6PM        CREST
LOCATION     STAGE  STG DAY TIME   Sun  Sun  Sun  Sun   STG DAY TIME

BIG NANCE CREEK
Courtland    14.0  14.4 Sat 7 PM  13.8 13.0 12.4 11.8   CRESTED

&&

LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728 3458 8741


$$
687 
WGUS84 KHUN 240953
FLSHUN
Flood Statement 
National Weather Service Huntsville AL
353 AM CST SUN JAN 24 2016

...The Flood Warning is cancelled for the following rivers in 
Alabama...

  Big Nance Creek at Courtland affecting Lawrence County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not attempt to drive through a flooded road. The 
depth of water is not always obvious. As little as two feet of water 
will carry most cars away. Also...The road bed may be washed out 
under the water...and you could be stranded or trapped. 
Additional information is available at http://water.weather.gov. Once
there...click on the Tennessee Valley to view local river 
information.

&&

ALC079-241023-
/O.CAN.KHUN.FL.W.0003.000000T0000Z-160124T1025Z/
/BNAA1.1.ER.160123T0330Z.160123T1400Z.160124T0325Z.NO/
353 AM CST SUN JAN 24 2016

Forecast information for
  Big Nance Creek at Courtland.
* At 3 AM Sunday the stage was 12.4 feet and falling.
* Flood Stage is 14.0 feet.  
* No flooding is currently forecast.
* Impact...At 14.0 feet...Lowland flooding begins on the left bank of 
  the river.  

&&
RIVER        FLOOD    OBSERVED    12PM  6PM 12AM  6AM        CREST
LOCATION     STAGE  STG DAY TIME   Sun  Sun  Mon  Mon   STG DAY TIME

BIG NANCE CREEK
Courtland    14.0  12.4 Sun 3 AM  12.4 11.8 11.1 10.6   Crested 

&&

LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728 3458 8741


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Jan 23, 7:53 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 23, 7:53 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
753 AM CST SAT JAN 23 2016

.UPDATE...TO ADD LIGHT SNOW FURTHER WEST THROUGH NOON.

&&

.DISCUSSION...
RADAR AND OBSERVATIONS ARE SHOWING LIGHT SNOW OR FLURRIES CONTINUING
AS FAR WEST AS NE LIMESTONE COUNTY AND FURTHER SOUTH INTO OUR
SOUTHEAST COUNTIES IN NORTHERN ALABAMA. BASED ON RADAR TRENDS AND
RUC/GFS MODEL PROGS...BELIEVE THIS WILL CONTINUE UNTIL AROUND NOON
BEFORE DISSIPATING. GFS HOLDS ON TO THE LIGHT SNOW A BIT LONGER...INTO
THE AFTERNOON HOURS IN SOUTHERN MIDDLE TN. MAY EXTEND LIGHT
SNOW/FLURRIES AT 10 AM UPDATE INTO THE AFTERNOON HOURS...BUT WANT TO
LOOK AT 12Z GUIDANCE BEFOREHAND.

KTW

&&

.AVIATION...
/ISSUED 622 AM CST SAT JAN 23 2016/
FOR 12Z TAFS...

MVFR CONDITIONS WILL PREVAIL THROUGH 19Z AT KMSL AND 20Z AT KHSV.
LOW CLOUDS WILL LINGER...AND NW WINDS WILL REMAIN ABOVE 12KTS AND MAY
GUST UP TO 25KTS THROUGH THE REMAINDER OF THE MORNING. WINDS WILL
BEGIN TO RELAX DURING THE AFTERNOON AND CIGS WILL BECOME
SCATTERED...LEAVING VFR CONDITIONS THROUGH THE END OF THE PERIOD.

73

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 23, 5:04 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
504 AM CST SAT JAN 23 2016

ALZ001>010-016-TNZ076-096-097-240000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
504 AM CST SAT JAN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS OF UP TO 35 MPH ARE
POSSIBLE...ESPECIALLY IN HIGHER ELEVATIONS. THE COMBINATION OF HIGH
WINDS AND COLD TEMPERATURES WILL CREATE WIND CHILLS IN THE 10 TO 20
DEGREE RANGE THROUGH THE REMAINDER OF THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NUMEROUS SHOWERS...WITH ISOLATED THUNDERSTORMS...WILL BE POSSIBLE
ACROSS THE REGION OVERNIGHT MONDAY AND INTO TUESDAY...AS A COLD FRONT
MOVES THROUGH THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IN NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jan 23, 4:31 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
431 AM CST SAT JAN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     SNOW             1 NE COWAN              35.17N 86.01W
01/23/2016  M2.2 INCH        FRANKLIN           TN   TRAINED SPOTTER

&&

JCHACE

Nearby

River Flood Warnings in Alabama, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.